Texas, 2017

Tornado and Hail in Texas, May 20 to 21, 2017

May 20 to 21, 2017 · NWS HGX · 4 events in 4 counties and zones

Severe thunderstorms developed ahead of a slow moving cold front as it worked its way into the area and stalled.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HGX wrote it up.

Severe thunderstorms developed ahead of a slow moving cold front as it worked its way into the area and stalled.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at May 20, 3:04 PM CST, 1 hour 2 minutes earlier.

Area forecast discussion, May 20, 3:04 PM CST, 1 hour 2 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
404 PM CDT Sat May 20 2017

.DISCUSSION...
Challenging forecast conditions will exist across Southeast Texas
over the next few days as an upper level storm system over
Nebraska this afternoon lifts towards the Great Lakes. West-
southwest flow aloft in response to this feature will allow for a
series of disturbances to lift across the region, triggering
periods of showers and thunderstorms now through Tuesday.
Afternoon water vapor imagery showed the first of these
disturbances was located over the Big Bend region of Texas, with
another disturbance located farther upstream near Baja California.

Thunderstorm activity across Southeast Texas so far this afternoon
has remained relatively minimal (owing to cloud debris from
ongoing storms west of San Antonio and warm mid-level temperatures
inhibiting updraft development). Isolated showers and
thunderstorms will remain possible along a remnant outflow
boundary snaking from near Brenham to Huntsville to near Lufkin
through sunset, especially as it is overtaken by an approaching
cold front later this afternoon. With mid-level flow becoming
increasingly parallel to the orientation of the frontal boundary
this evening in response to the approach of the Big Bend
shortwave, anticipate the frontal boundary to stall somewhere near
or north of Interstate 10. Lift from the passing shortwave should
result in another round of isolated to scattered showers and
thunderstorms overnight. Have concerns that some of this activity
may be capable of isolated amounts in excess of 2 to 4 inches
along this boundary, especially with RAP, NAM12, and GFS low
level winds consistently underestimating the strength of the
current low level wind profile... and dramatically decreasing
those winds overnight... raising concerns that there may be a bit
of a low level jet in play (15-20 knots) and more moisture
advection than the models are currently advertising. Have low
confidence in where these higher rain totals would occur as they
are highly dependent on the location of the frontal boundary and
this low confidence is further compounded by poor initialization
of high resolution guidance in terms of the boundary's current
location. Regardless, the potential exists for locally heavy rain
to lead to isolated instances of minor or flash flooding tonight
should a cell become anchored to the boundary. The one saving
grace will be how dry it has been recently, with one hour flash
flood guidance ranging from 2.5-4 inches.

The passage of the shortwave trough tomorrow morning should push
the front to the coast, before it lifts back north during the day
as the shortwave near Baja California approaches. Diurnal heating
should result in another round of isolated to scattered showers
and thunderstorms along the frontal boundary as it lifts back
north during the day, with stronger storms capable of locally
heavy rain, gusty winds, and small hail with mid-level lapse rates
6.5 to 7.5 C/km overspreading the region from the west during the
day. Otherwise, expect highs in the low to mid 80s.

With the arrival of the shortwave trough from Baja California and
the upper trough axis associated with the upper low over the Great
Lakes, late Sunday to early Tuesday will be a time period to
monitor for widespread showers and thunderstorms capable of heavy
rainfall as the stalled frontal boundary remains in the region.
Model guidance remain inconsistent in their solutions on which
areas will receive the heaviest rain, but are consistent in
precipitable water values climbing to 2-2.2 inches by Monday
morning and forecast soundings showing a saturated profile through
at least 500 MB during the day Monday. As a result, all of
Southeast Texas may have a concern for at least locally heavy
rainfall. As mentioned before, dry antecedent conditions will help
mitigate against any flooding threat in several areas... but
rainfall tonight and tomorrow will help precondition some areas
for flooding during this early week timeframe.

A cold front will be sent across the region late Tuesday into
Wednesday as the upper trough axis swings across the region, with
dry north to northwest flow aloft in the wake of the front
resulting in mostly dry weather Wednesday into the upcoming
holiday weekend. High temperatures behind the front are expected
to be in the upper 70s to low 80s, but will gradually warm into
the upper 80s to near 90 this weekend as upper ridging builds into
the region from the west.

Huffman

&&

.MARINE...
Mainly light to moderate east to southeast winds are expected to
persist through Monday night. Look for periods of showers and
thunderstorms until a cold front moves off the coast on Tuesday.
Caution flags might be needed Tuesday night through Wednesday due
to increasing north winds and building seas. 42

&&

.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL)      68  84  68  77  65 /  40  30  50  80  50
Houston (IAH)              73  86  72  79  68 /  40  40  50  80  60
Galveston (GLS)            77  84  76  80  73 /  20  40  50  80  70

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&

Discussion...14
Aviation/Marine...42
Hazardous weather outlook, May 20, 3:04 PM CST, 1 hour 2 minutes before
Hazardous Weather Outlook
National Weather Service Houston/Galveston TX
404 PM CDT Sat May 20 2017

TXZ163-164-176>179-195>200-210>214-226-227-235>238-212115-
Austin-Brazoria-Brazos-Burleson-Chambers-Colorado-Fort Bend-
Galveston-Grimes-Harris-Houston-Jackson-Liberty-Madison-Matagorda-
Montgomery-Polk-San Jacinto-Trinity-Walker-Waller-Washington-
Wharton-
404 PM CDT Sat May 20 2017

This hazardous weather outlook is for portions of Southeast Texas..

.DAY ONE...This Afternoon and Tonight
Showers and thunderstorms capable of producing locally heavy
rainfall will be possible this afternoon and tonight generally
north of Interstate 10. Isolated amounts in excess of 2-4 inches
may be possible. Additionally, stronger thunderstorms this
afternoon may be capable of gusty winds and small hail.

.DAYS TWO THROUGH SEVEN...Sunday through Friday
Periods of showers and thunderstorms capable of producing locally
heavy rainfall will be possible Sunday through Thursday across
Southeast Texas. Some of this rainfall may be able to cause minor
or flash flooding Monday and Tuesday. Some of these thunderstorms
may also be capable of gusty winds or hail.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.

GMZ330-335-350-355-370-375-212115-
Coastal waters from Freeport to the Matagorda Ship Channel out
20 NM-Coastal waters from High Island to Freeport out 20 NM-
Galveston Bay-Matagorda Bay-
Waters from Freeport to the Matagorda Ship Channel from 20 to
60 NM-Waters from High Island to Freeport from 20 to 60 NM-
404 PM CDT Sat May 20 2017

This hazardous weather outlook is for portions of Southeast Texas..

.DAY ONE...This Afternoon and Tonight
No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday
Periods of showers and thunderstorms will be possible Sunday
through Tuesday ahead of a cold front. Small Craft Advisories may
be needed in the wake of the front Tuesday night or Wednesday
morning.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, May 20, 12:53 PM CST, 3 hours 13 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
153 PM CDT SAT MAY 20 2017

TXZ164-179-201945-
Polk TX-Trinity TX-
153 PM CDT SAT MAY 20 2017

...SPECIAL WEATHER STATEMENT...

At 153 PM CDT, Doppler radar was tracking a strong thunderstorm over
Seven Oaks, or 11 miles north of Livingston, moving north at 20 mph.

Pea size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Corrigan, Seven Oaks, Leggett and Moscow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3122 9486 3121 9486 3118 9485 3116 9485
      3115 9486 3113 9480 3111 9475 3111 9472
      3109 9466 3110 9465 3109 9464 3109 9463
      3077 9475 3079 9501 3117 9504 3123 9487
TIME...MOT...LOC 1853Z 189DEG 16KT 3086 9486

Huffman
Special weather statement, May 20, 1:15 PM CST, 2 hours 51 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
215 PM CDT SAT MAY 20 2017

TXZ179-201945-
Polk TX-
215 PM CDT SAT MAY 20 2017

...SPECIAL WEATHER STATEMENT...

At 214 PM CDT, Doppler radar was tracking a strong thunderstorm near
Chester, moving northeast at 25 mph.

Pea sized hail and winds in excess of 30 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northeastern Polk
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3100 9466 3076 9460 3077 9475 3109 9463
      3109 9462 3107 9460 3107 9457 3106 9456
TIME...MOT...LOC 1914Z 213DEG 22KT 3086 9468

Huffman
Special weather statement, May 20, 1:45 PM CST, 2 hours 21 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
245 PM CDT SAT MAY 20 2017

TXZ163-164-179-202030-
Polk TX-Houston TX-Trinity TX-
245 PM CDT SAT MAY 20 2017

...SPECIAL WEATHER STATEMENT...

At 245 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Corrigan, or 11 miles south of Apple Springs,
moving northeast at 20 mph.

Pea sized hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Apple Springs, Corrigan and Centralia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3144 9504 3144 9501 3142 9500 3139 9495
      3134 9496 3133 9490 3130 9489 3128 9488
      3126 9490 3123 9486 3121 9486 3116 9485
      3115 9486 3111 9475 3111 9472 3109 9468
      3097 9472 3095 9496 3101 9508 3147 9506
TIME...MOT...LOC 1945Z 207DEG 18KT 3106 9493

Huffman
Special weather statement, May 20, 3:31 PM CST, 35 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
431 PM CDT SAT MAY 20 2017

TXZ164-177>179-202215-
San Jacinto TX-Walker TX-Polk TX-Trinity TX-
431 PM CDT SAT MAY 20 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL TRINITY...
NORTHWESTERN SAN JACINTO...SOUTHWESTERN POLK AND SOUTHEASTERN WALKER
COUNTIES UNTIL 515 PM CDT...

At 431 PM CDT, Doppler radar was tracking a strong thunderstorm near
Huntsville State Park, or 9 miles southeast of Huntsville, moving
east at 20 mph.

Pea size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Southeastern Huntsville, Livingston, Onalaska, New Waverly,
Coldspring, Point Blank, Lake Livingston State Park, Huntsville State
Park, West Livingston, Oakhurst and Evergreen.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3051 9553 3067 9556 3099 9499 3071 9480
      3051 9536
TIME...MOT...LOC 2131Z 252DEG 16KT 3061 9545

Hathaway
Special weather statement, May 20, 3:51 PM CST, 15 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
451 PM CDT SAT MAY 20 2017

TXZ163-164-179-202230-
Polk TX-Houston TX-Trinity TX-
451 PM CDT SAT MAY 20 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL TRINITY...SOUTHEASTERN
HOUSTON AND NORTH CENTRAL POLK COUNTIES UNTIL 530 PM CDT...

At 451 PM CDT, Doppler radar was tracking a strong thunderstorm near
Groveton, or 16 miles southwest of Apple Springs, moving east at 25
mph.

Pea size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Apple Springs and Groveton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3099 9525 3108 9531 3116 9529 3127 9490
      3101 9484
TIME...MOT...LOC 2151Z 259DEG 22KT 3109 9519

Hathaway

The radar

The Houston radar (KHGX), 142 km away, was scanning. The volume nearest the first event began at 22:05 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind, 1 tornado. Local standard time, as filed.

Hail, San Jacinto

When
May 20, 4:06 PM CST
Where
San Jacinto County, 0.7 mi ESE of Pointblank
Measured
1.75 in hail
Reported by
State Official
Coordinates
30.747, -95.219

Golf ball sized hail was reported in Point Blank.

Hail, Montgomery

When
May 20, 5:30 PM CST
Where
Montgomery County, 0.28 mi NNE of Willis
Measured
1.75 in hail
Reported by
911 Call Center
Coordinates
30.424, -95.478

Golf ball sized hail was reported near Willis.

Thunderstorm Wind, Brazos

When
May 21, 12:08 AM CST
Where
Brazos County, 0.94 mi WSW of Millican
Measured
60 kt (69 mph) estimated gust
Reported by
State Official
Coordinates
30.465, -96.215

A tree was downed near the intersection of FM 159 and Matt Wright Road.

Tornado, Waller

When
May 21, 1:55 PM CST to 2:10 PM CST
Where
Waller County, 3.66 mi SSW of Brookshire to 6.36 mi SSW of Katy
Rating
EF0
Path length
7.23 mi
Path width
20 yd
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
29.770, -95.950

Tornado estimated by multiple social media posts to be on the ground between the Fulshear area and the Brookshire area. Briefly touched down in a field. No significant damage.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2017Every state in 2017This day in weather historyThe tornado archive for Texas, 2017Warnings in Texas, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 687660, 687661, 687662, 687714.